Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 61, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2024, 3:59 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2024, 3:59 PM MDT (21:59 UTC)
- Expired
- Aug 19, 2024, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:30 PM MDT | FLASH FLOOD | 3 Ene Torrey, UT | Park ranger reported flash flooding along Sulphur Creek just outside of Capitol Reef National Park. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791
WGUS55 KSLC 192159
FFWSLC
UTC055-200100-
/O.NEW.KSLC.FF.W.0061.240819T2159Z-240820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
359 PM MDT Mon Aug 19 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Wayne County in southern Utah...
* Until 700 PM MDT.
* At 359 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.25 inches of
rain have fallen in the upper headwaters of Sulphur Creek and
Spring Canyon. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Capitol Reef National Park and Fruita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3827 11127 3834 11151 3840 11140 3829 11116
3828 11120
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
HM2 follow-up statements
755
WGUS75 KSLC 192336
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
536 PM MDT Mon Aug 19 2024
UTC055-200100-
/O.CON.KSLC.FF.W.0061.000000T0000Z-240820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
536 PM MDT Mon Aug 19 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WEST CENTRAL WAYNE COUNTY...
At 536 PM MDT, A National Park Ranger reported thunderstorms
producing heavy rain and flash flooding along Sulphur Creek near
Capitol Reef National Park. Between 0.5 and 1.25 inches of rain have
fallen. Flooding impacts will continue, but no additional rainfall
is expected. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Park Ranger reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Capitol Reef National Park and Fruita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3827 11127 3834 11151 3840 11140 3829 11116
3828 11120
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
HM148
WGUS75 KSLC 200054
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
654 PM MDT Mon Aug 19 2024
UTC055-200104-
/O.EXP.KSLC.FF.W.0061.000000T0000Z-240820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
654 PM MDT Mon Aug 19 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WEST
CENTRAL WAYNE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat.
&&
LAT...LON 3827 11127 3834 11151 3840 11140 3829 11116
3828 11120
$$
HMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:54 PM MDT, 5 minutes earlier.
Area forecast discussion, Aug 19, 3:54 PM MDT, 5 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 354 PM MDT Mon Aug 19 2024 .SYNOPSIS...A drier airmass will gradually spread into the area through Tuesday. Another monsoon surge is expected Wednesday into the end of the week. && .SHORT TERM (Through 12Z Wednesday)...The persistent upper level ridge remains in place across the Four Corners region. Moist, southwest flow continues across the western periphery, though precipitable water values have fallen over yesterday's values, now around 125-150% of normal, rather than 150-200% of normal. With SBCAPE values near 1000-2000 J/kg per latest mesoanalysis juxtaposed over deep layer shear near 35-40kts or so across much of northern and central Utah...organized convection remains possible into the evening. A few storms will be capable of strong winds, small hail and of course heavy rain. The ridge will flatten slightly Tuesday...bringing even drier air into much of the state and suppressing the threat of heavy rain to the far south. This will be temporary however...as PWs once again surge to 125-150% of normal, mainly east of I-15, by 12Z Wednesday. .LONG TERM (After 12Z Wednesday), Issued 428 AM MDT... At the beginning on the long-term period, Utah will be in broad southwesterly flow ahead of mean troughing over the northwestern US, with a strengthening closed low moving southward along the BC coast. This low is likely to move inland into the northern Great Basin, bringing a transition to cooler, drier weather this weekend as it slides just to our northwest. But for now, persistent monsoonal moisture is expected through at least Friday, mainly across southern and eastern Utah. Thus, a heightened flash flood risk is expected for prone areas near slot canyons and areas near recent burn scars. Areas north of roughly Beaver County and west of I-15 may see isolated thunderstorms at best. As the closed low pushes inland late in the work week, southwesterly winds will increase, especially across western Utah where ensemble mean wind gusts are currently around 40-50mph on Friday. Combined with low RH across western valleys, we will need to keep a close eye on the possibility of critical fire weather conditions. Across eastern areas, showers and thunderstorms may become a bit more organized on Thursday and Friday as shear increases ahead of the low, but details are still unclear. Uncertainties still remain in the exact timing and track of the low, however model guidance suggests a quick transition to cooler and much drier weather on Saturday...especially across northern areas. Current ensemble means for 700-mb temperatures are more akin to mid to late September climatologically...though plenty of spread remains, ultimately depending on the track of that low pressure system. && .AVIATION...KSLC...There is a roughly 20% chance for showers and thunderstorms capable of gusty, erratic outflow winds, and locally heavy rain through 03Z. Gusty southeast winds will prevail through 03Z, but outflow winds could alter speed and direction. Clouds will clear with light southeast winds through the night. .REST OF UTAH AND SOUTHWEST WYOMING...There is roughly a 20% chance for showers and thunderstorms capable of gusty, erratic outflow winds and locally heavy rain through 03Z for southwest Wyoming and northern Utah. Largely dry conditions are likely throughout southern Utah. Clouds will diminish throughout southwest Wyoming and Utah for overnight, with isolated showers and thunderstorms for southwest Wyoming and eastern Utah by around 19Z. && .FIRE WEATHER...The current monsoon surge will wane Tuesday...with less coverage of showers and thunderstorms. Dry southwesterly flow will bring localized critical fire weather conditions west of I-15 Wednesday through Friday, with another monsoon surge for areas east of I-15. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Cunningham/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Local storm report, Aug 19, 10:49 AM MDT, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1049 AM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Flash Flood 2 ENE Escalante 37.78N 111.57W
08/13/2024 Garfield UT Official NWS Obs
USGS Escalante River stream gauge reported a
flow increase from 5cfs to 2,300cfs.
&&Special weather statement, Aug 19, 2:14 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
214 PM MDT Mon Aug 19 2024
UTZ101-104-192045-
Northern Wasatch Front UT-Great Salt Lake Desert and Mountains UT-
214 PM MDT Mon Aug 19 2024
...A strong thunderstorm will impact portions of western Davis and
eastern Tooele Counties through 245 PM MDT
...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Great Salt Lake South of the Causeway, or 18 miles
northwest of West Valley City, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Salt Lake South of the Causeway and Antelope Island State Park.
This storm will be capable of producing strong gusty winds on the
Great Salt Lake. This will lead to a sudden increase in waves and
very choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4079 11227 4084 11240 4109 11228 4093 11199
TIME...MOT...LOC 2013Z 217DEG 11KT 4086 11229
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Aug 19, 2:45 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
245 PM MDT Mon Aug 19 2024
UTZ104-110-192115-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
245 PM MDT Mon Aug 19 2024
...A strong thunderstorm will impact portions of south central Weber,
northeastern Davis and west central Morgan Counties through 315 PM
MDT
...
At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kaysville, or 9 miles west of Farmington, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Layton, Farmington, Hill Air Force Base, Clearfield, Kaysville,
Syracuse, Centerville, South Weber, Uintah, Fruit Heights, East
Layton, and Antelope Island State Park.
This includes the following highways...
Interstate 15 between mile markers 320 and 334.
Interstate 84 between mile markers 86 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4094 11172 4090 11212 4099 11218 4118 11189
TIME...MOT...LOC 2044Z 238DEG 19KT 4095 11208
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
WebberLocal storm report, Aug 19, 3:07 PM MDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
307 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM Lightning Corinne 41.55N 112.12W
08/18/2024 Box Elder UT Broadcast Media
*** 1 FATAL, 2 INJ ***
Three men on a boat in the Bear River were
struck by lightning. The boat capsized due
to the strike and one individual drowned,
two suffered significant injuries.
&&
CRKSpecial weather statement, Aug 19, 3:44 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT Mon Aug 19 2024
UTZ117-120-121-192215-
San Rafael Swell UT-Castle Country UT-Central Mountains UT-
344 PM MDT Mon Aug 19 2024
...A strong thunderstorm will impact portions of northwestern Emery
and south central Carbon Counties through 415 PM MDT
...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Huntington, or 26 miles southwest of Price, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huntington, Castle Dale, Orangeville, Cleveland, and Elmo.
This includes Utah Route 10 between mile markers 36 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3917 11118 3935 11123 3949 11085 3921 11073
TIME...MOT...LOC 2144Z 251DEG 18KT 3929 11111
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WebberThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:07 PM MDT | Special Weather Statement | SLC | Rich | 38 min |
| Aug 18, 6:16 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 44 min |
| Aug 18, 6:28 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 47 min |
| Aug 18, 7:00 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 45 min |
| Aug 18, 7:14 PM MDT | Special Weather Statement | SLC | Box Elder | 31 min |
| Aug 18, 7:50 PM MDT | Special Weather Statement | SLC | Box Elder | 40 min |
| Aug 19, 2:14 PM MDT | Special Weather Statement | SLC | Davis | 31 min |
| Aug 19, 2:45 PM MDT | Special Weather Statement | SLC | Davis | 30 min |
| Aug 19, 3:44 PM MDT | Special Weather Statement | SLC | Emery | 31 min |
| Aug 19, 4:14 PM MDT | Special Weather Statement | SLC | Emery | 31 min |
| Aug 19, 4:19 PM MDT | Special Weather Statement | SLC | Emery | 26 min |
| Aug 19, 4:31 PM MDT | Special Weather Statement | SLC | Wayne | 29 min |
| Aug 19, 4:49 PM MDT | Special Weather Statement | SLC | Emery | 26 min |
| Aug 19, 4:59 PM MDT | Special Weather Statement | SLC | Carbon | 31 min |
| Aug 19, 5:31 PM MDT | Special Weather Statement | SLC | Sanpete | 29 min |
| Aug 19, 5:40 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Utah | 35 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.